Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 25, NWS Flagstaff, AZ

July 10, 2008Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 10, 2008, 4:08 PM MST for Yavapai County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2008, 4:08 PM MST (23:08 UTC)
Expired
Jul 10, 2008, 4:45 PM MST
In force
37 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2008-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 810 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2008-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
810 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:30 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 10, 2:30 PM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST THU JUL 10 2008

.SYNOPSIS...SOUTHEAST FLOW WILL RETURN OVER THE NEXT FEW
DAYS...ALLOWING FOR INCREASING MOISTURE ACROSS NORTHERN ARIZONA.
SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD ACROSS THE
AREA THROUGH THE WEEKEND.

&&

.DISCUSSION...HIGH PRESSURE IN THE MID TO UPPER LEVEL WAS LOCATED
ACROSS THE SOUTHERN HALF OF THE UNITED STATES DURING THE AFTERNOON.
OVER THE NEXT 24 HOURS DEEP MOISTURE WILL CONTINUE TO SLOWLY MOVE
NORTHWARD ACROSS ARIZONA. FOR THE REST OF TODAY AND THIS
EVENING...EXTREMELY DEEP MOISTURE WILL BE LOCATED OVER SOUTHERN
YAVAPAI COUNTY AND PORTIONS OF GILA COUNTY. ANY STORMS THAT FORM
SOUTH OF A LINE EXTENDING THROUGH PRESCOTT AND PAYSON WILL BE
CAPABLE OF PRODUCING EXCEEDINGLY HEAVY RAIN WITH THE POTENTIAL FOR
FLASH FLOODING.

FROM FRIDAY INTO EARLY NEXT WEEK...HIGH PRESSURE IN THE MID TO
UPPER LEVELS WILL BECOME ESTABLISHED OVER THE FOUR CORNERS AREA AND
NEW MEXICO. THIS WILL OPEN THE DOOR FOR DEEP MONSOON MOISTURE TO
MOVE ACROSS ALL OF NORTHERN ARIZONA. THE MAIN MESSAGE IS THAT THERE
WILL BE A GOOD CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING
ACROSS ALL OF NORTHERN ARIZONA INTO EARLY NEXT WEEK.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCATTERED THUNDERSTORMS ARE
EXPECTED THROUGH ABOUT 02Z...ESPECIALLY ACROSS YAVAPAI COUNTY.
OTHERWISE...A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH THE NIGHT...BEFORE BECOMING MORE WIDESPREAD AFTER
18Z FRIDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.

SUNDAY THROUGH TUESDAY...A MOIST AIRMASS WILL BE IN PLACE THROUGH
THE PERIOD RESULTING IN DAILY SHOWERS AND THUNDERSTORMS THROUGHOUT
NORTHERN ARIZONA. NO FIRE WEATHER CONCERNS ARE EXPECTED.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.............MCCOLLUM
AVIATION/FIRE WX...KD

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Jul 10, 11:20 AM MST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1120 AM MST THU JUL 10 2008

AZZ004>018-037>040-110015-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1120 AM MST THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

MOISTURE WILL CONTINUE TO MOVE NORTHWARD ACROSS ARIZONA. EXPECT
ISOLATED SEVERE THUNDERSTORMS DURING THE AFTERNOON ACROSS THE
LITTLE COLORADO RIVER VALLEY SOUTHWARD INTO YAVAPAI AND NORTHERN
GILA COUNTIES. COMMUNITIES UNDER THE POTENTIAL FOR SEVERE
THUNDERSTORMS THIS AFTERNOON INCLUDE WINSLOW...LEUPP...HOLBROOK
FLAGSTAFF...PRESCOTT...PAYSON AND SEDONA. THE MAIN THREAT FROM
STORMS TODAY WILL BE LOCAL WIND GUSTS TO 70 MPH AT LOWER
ELEVATIONS AND PENNY SIZE HAIL. IN ADDITION...SOUTH OF A PRESCOTT
TO PAYSON LINE...MOISTURE VALUES ARE EXTREMELY HIGH WITH AN
ELEVATED POTENTIAL FOR FLASH FLOODING. THE FLASH FLOOD THREAT
COULD LAST INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE MONSOON WILL BE IN FULL SWING FOR MUCH OF THE PERIOD WITH A
CHANCE OF SHOWERS AND THUNDERSTORM EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:12 PM MSTSevere Thunderstorm WarningFGZYavapai33 min
Jul 10, 2:26 PM MSTSevere Thunderstorm WarningFGZYavapai34 min
Jul 10, 2:48 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 10, 3:26 PM MSTSevere Thunderstorm WarningFGZYavapai34 min
Jul 10, 3:50 PM MSTFlash Flood WarningFGZYavapai115 min
Jul 10, 3:55 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 10, 4:49 PM MSTFlash Flood WarningFGZYavapai116 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.